Download
Vaccine-Induced Immune Thrombotic Thrombocytopenia
after Receiving the ChAdOx1 nCoV-19 Vaccine
Ambika Tejpal
1
, Peter Economopoulos
2
, Roseann Andreou,
2
and James Stevenson
1
1
University of Toronto, Toronto, ON, Canada
2
Michael Garron Hospital, Toronto, Ontario
Author for correspondence:
ambika.tejpal@medportal.ca
Received:
4 May 2021; Accepted after revision: 12 May 2021; Published: 21 June 2021
DOI:
https://doi.org/10.22374/cjgim.v16i2.559
Abstract
Vaccine-induced prothrombotic immune thrombocytopenia (VIPIT) is a rare complication noted
after immunization against coronavirus disease with the ChAdOx1 nCoV-19 (AstraZeneca)
vaccine. Here we report such a case in a 61-year-old gentleman who presented twenty days
after receiving the vaccine and was diagnosed with massive bilateral pulmonary emboli with
a saddle embolus. This is the third such case in Canada. This case serves to highlight that
venous thromboembolism in an older, male patient presenting in a typical manner can still be
VIPIT, despite reports of this occurring predominantly in young females with intracranial and
splanchnic thromboses. It is important to make the diagnosis accurately and in a timely fashion
because the management strategy differs from that of classic venous thromboembolism. Heparin
anticoagulants should be avoided, and intravenous immunoglobulin is critical to consider as
part of the treatment.
Résumé
La thrombocytopénie thrombotique immunitaire induite par le vaccin (TTIV) est une complication
rare, signalée après l’immunisation contre la maladie à coronavirus par le vaccinChAdOx1
nCoV-19 (AstraZeneca). Cet article expose le cas d’un homme de 61ans qui sest présenté à
l’hôpital 20jours après avoir reçu le vaccin et a reçu un diagnostic dembolie pulmonaire bilatérale
massive avec une embolie en selle. Il sagit du troisième cas du genre au Canada. Ce cas vient
démontrer quun homme plus âgé qui présente les symptômes typiques dune thromboembolie
veineuse peut être atteint dune TTIV, même si l’on rapporte quelle survient essentiellement chez
les jeunes femmes atteintes de thromboses intracrâniennes et splanchniques. Il est important de
poser le diagnostic rapidement et avec précision, car la stratégie de prise en charge de la TTIV
diffère de celle de la thromboembolie veineuse classique. Les anticoagulants à base d’héparine
doivent être évités, et il est essentiel de considérer ladministration d’immunoglobulines par voie
intraveineuse dans le cadre du traitement.
34 V o l u m e 1 6 , I s s u e 1 , 2 0 2 1 C a n a d i a n J o u r n a l o f G e n e r a l I n t e r n a l M e d i c i n e
Case Reports and Clinical Images
CJGIM_2_2021_177932.indd 34CJGIM_2_2021_177932.indd 34 07/06/21 3:48 PM07/06/21 3:48 PM